Rate This:8 Side Effects of Ritalin & Adderall Every Parent Needs to Be Aware Of
Ritalin and Adderall are two of the most commonly prescribed medications for ADHD. By stimulating the brain, these medications work to increase focus and control problems with behavior in children. If your doctor has prescribed your child or you are considering asking your doctor about any of these two medications, there are some things you should know. Despite the effectiveness of these two medications, they come with numerous side effects that may affect your child’s well-being. That’s why it is important to not blindly give your child these medications without doing a little research first. Many of these side effects are minor, but there are some that are more severe. If you are looking to treat your child for ADHD, ask these questions about the 8 side effects of Ritalin and Adderall every parent needs to be aware of.8 Active Questions | Add a Question
A more serious side effect of Adderall and Ritalin is high blood pressure. It may be important to monitor your child’s blood pressure while taking this medication. A child may develop blood flow problems in their fingers or toes, or they may develop an irregular heartbeat potentially leading to a heart attack or stroke. Always tell your doctor if your child has a high blood pressure.
Both Ritalin and Adderall are known to cause weight loss in children. This weight loss may be minor or may be more severe. This is likely because both Ritalin and Adderall are known to cause a loss of appetite, so with this loss of appetite naturally comes weight loss.
Ritalin and Adderall is known in some cases to cause dizziness in children. This, however, is one of the more minor concerns of Ritalin and Adderall, and will usually not persist. The dizziness itself may be minor or more sever, but it should not worsen.
Nervousness or anxiety can be an issue for some children taking Ritalin and Adderall. If nervousness becomes a persistent problem with your child when taking either of these medications, you may want to consult your child’s doctor on what can be done.
Ritalin and Adderall often produce nausea and vomiting which can be unpleasant for children, making them feel sick at first. However, usually these symptoms do not last, only occurring as the medications are introduced into the body. Nausea should not persist for a long time or worsen over time.
Both Ritalin and Adderall can affect your child’s sleep. In many cases these medications can make it difficult for your child to fall asleep or stay asleep. If your child already has an issue with this, taking these medications may make the problem worse.
Ritalin and Adderall can also tend to cause headaches in some children. This may occur only at first or occur on and off. This can be remedied with children’s Tylenol or Advil. If your child suffers from frequent headaches, you may want to consult a doctor about what should be done.
There are two circumstances in which you should stop giving your child the medication. The first is the most obvious, and that’s if your child has an allergic reaction. In that case you should take them to the Emergency room right away. The other circumstance is a rare side effect: seizure. Rarely do children experience seizure from taking Ritalin or Adderall, but it can happen.